Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 211, NWS Las Vegas, NV

August 19, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 19, 2022, 12:53 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 12:53 PM MST (19:53 UTC)
Expired
Aug 19, 2022, 3:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 68 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
3030 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WGUS55 KVEF 191953
FFWVEF
AZC015-192245-
/O.NEW.KVEF.FF.W.0211.220819T1953Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1253 PM PDT Fri Aug 19 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northern Mohave County in northwestern Arizona...

* Until 345 PM MST.

* At 1253 PM MST, Doppler radar indicated thunderstorms near Hildale 
  producing heavy rain which will flow down Short Creek into 
  Colorado City. Flash flooding is expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, Short Creek, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
      3700 11299

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
2 follow-up statements
154 
WGUS75 KVEF 192115
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
215 PM PDT Fri Aug 19 2022

AZC015-192245-
/O.CON.KVEF.FF.W.0211.000000T0000Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
215 PM MST Fri Aug 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS 
AFTERNOON FOR NORTHERN MOHAVE COUNTY...

At 215 PM MST, Doppler radar indicated that heavy rain had moved 
away from Short Creek. However, at 209 PM MST, a stream gauge in 
Colorado City showed a water rise of over 2.5 feet in 13 minutes. 
Colorado City Dispatch reports that four roads which cross Short 
Creek are closed.

HAZARD...Life-threatening flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
      3700 11299

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CM
397 
WGUS75 KVEF 192235
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
335 PM PDT Fri Aug 19 2022

AZC015-192245-
/O.EXP.KVEF.FF.W.0211.000000T0000Z-220819T2245Z/
/00000.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
335 PM MST Fri Aug 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST THIS AFTERNOON FOR 
NORTHERN MOHAVE COUNTY...

Water has receded in Short Creek. Flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 3700 11293 3692 11298 3700 11310 3700 11300
      3700 11299

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:17 AM MST, 9 hours 36 minutes earlier.

Area forecast discussion, Aug 19, 3:17 AM MST, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
317 AM PDT Fri Aug 19 2022

.SYNOPSIS...Thunderstorm chances will continue through Saturday
before high pressure building in from the Pacific brings a temporary
break Sunday through Tuesday. Locally heavy rain will be possible
with thunderstorms, with the greatest risk in and east of Mohave
County. Temperatures will hover slightly below normal, more so in
areas which see the most clouds and rain.
&&

.DISCUSSION...Through next Thursday.

Active late evening has carried over into the early morning hours
with radar detecting a line of showers and thunderstorms from Las
Vegas extending westward to Pahrump and Death Valley NP. HRRR
suggests this area will gradual fizzle out by 5 am but anticipate at
least some lingering showers continuing past sunrise across eastern
San Bernardino, southern Clark and southwest Mohave Counties.

Broad trough positioned across Nevada early this morning is progged
to slowly shift east into Utah as ridge over the eastern Pacific
nosed inland across California and Nevada over the weekend. Plenty
of moisture to support convection remains in place today in
southeast Nevada, eastern San Bernardino and all of Mohave Counties.
HREF 3HR probability-matched mean QPF hot spots suggest higher rain
rates with storms will be just east of Mohave County today and
Saturday. However, can not rule out a few storms impacting parts of
Mohave County. Heavy rain signatures less prominent for southern
Nevada and eastern California. With stronger cores, wind gusts
approaching 50 kts highest withing eastern San Bernardino County and
the lower Colorado River late this afternoon and evening.

As the ridge noses in from the west, NBM PoPs continue to decrease
through Monday, but not totally being removed out of Mohave County.
By the middle of next week, PoPs are back on the increase as east-
southeast flow around high center positioned off to our east.

Temperatures will continue to hover at or slightly below normal
through the weekend. Monday and Tuesday slated to be the warmest
days before higher humidity and storms chances return Wednesday and
Thursday.
&&

.AVIATION...For Harry Reid...Isolated thunderstorms are expected to
develop once again this afternoon and early evening, mainly over the
higher terrain surrounding the Vegas valley.  Coverage should be
less than the past few days and direct impacts at the terminal are
not expected.  However, gusty outflow winds to 30kts from storms are
still possible with the highest chances being between 21Z and 00Z.
Outside of thunderstorm activity, light and variable winds and skies
SCT AOA 15kft can be expected.  Thunderstorm chances have decreased
for the weekend, but a few isolated storms cannot be ruled out each
afternoon or early evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorm activity will still
be possible at the Vegas area and Lower Colorado River TAF sites
today. The best time for storms will be between 20Z and 06Z and even
if not directly impacted by storms, outflow winds to 30kts from the
direction of the convection will be possible.  No convective
activity is expected near KBIH or KDAG today.  Outside of the
thunderstorms activity, most sites should see winds that are
generally light favoring typical diurnal variations along with skies
FEW to SCT AOA 15kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Pierce
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 19, 9:23 AM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
923 AM PDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     3 WSW LAS VEGAS BAY     36.10N 114.92W
08/19/2022                   CLARK              NV   PUBLIC

            PICTURE ON SOCIAL MEDIA SHOWS TREE BLOWN
            OVER FROM THUNDERSTORM WINDS IN THE LAKE LAS
            VEGAS COMMUNITY.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 6:34 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Aug 18, 6:50 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 18, 7:08 PM MSTSevere Thunderstorm WarningVEFMohave52 min
Aug 18, 11:36 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Aug 18, 11:55 PM MSTSevere Thunderstorm WarningVEFMohave65 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.